Alert archive / California / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 8, NWS San Diego, CA

September 4, 2003San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Sep 4, 2003, 1:49 PM PDT for San Diego County, California. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 2003, 1:49 PM PDT (20:49 UTC)
Expired
Sep 4, 2003, 3:00 PM PDT
In force
71 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Diego County, CA

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2003-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2003-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-789 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 042049
SVRSGX
CAC073-042200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
146 PM PDT THU SEP 4 2003

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THE MOUNTAINS OF SOUTH CENTRAL SAN DIEGO COUNTY IN SOUTHWEST       
  CALIFORNIA INCLUDING THE CITY OF PORTRERO

* UNTIL 300 PM PDT

* AT 138 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTH CENTRAL SAN DIEGO COUNTY...OR       
  ABOUT 15 MILES SOUTHEAST OF ALPINE... THE STORM IS DEVELOPING      
  SOUTHWARD VERY SLOWLY.

VERY LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SAN DIEGO.

$$

LAT...LON 3274 11666 3258 11659 3260 11651 3276 11654

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 1:49 PM PDT, 0 minutes earlier.

Area forecast discussion, Sep 4, 1:49 PM PDT, 0 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
230 PM PDT THU SEP 4 2003

.SYNOPSIS...THE CHANCES OF AFTERNOON SHOWERS AND THUNDERSTORMS WILL
SLOWLY DECREASE THROUGH SATURDAY AS MONSOONAL MOISTURE DECREASES. A
LOW PRESSURE TROUGH WILL MOVE INTO THE WEST COAST EARLY NEXT WEEK...
BRINGING MORE COASTAL CLOUDS AND FOG AND LOWER TEMPERATURES IN ALL
AREAS. A WARMING TREND IS EXPECTED THE MIDDLE OF NEXT WEEK.

.DISCUSSION...LOTS OF TSTORMS POPPING TODAY ALONG THE PENINSULAR
RANGE AND ADJACENT DESERTS. SEVERAL FLASH FLOOD WARNINGS AND
ADVISORIES HAVE THEM COVERED. EVEN SOME STORMS REACHED SEVERE TSTORM
CRITERIA...WHICH MEANS LARGE HAIL AND DAMAGING WINDS ARE ALSO
INVOLVED. THE TSTORMS WILL DECREASE AS THE SUN GOES DOWN TONIGHT.
THE MOISTURE COLUMN IS NOT AS DEEP FRI AND EVEN LESS SO ON SAT. SO
HAVE TAPERED OFF THE CHANCES OF TSTORMS IN MTN AND DESERT AREAS
ACCORDINGLY. MAYBE A SHOWER OR TWO SAT AFTERNOON BUT NOTHING
EXPECTED BY SUN. THE HIGH BREAKS DOWN AS A TROUGH OVER THE PACIFIC
NORTHWEST EXERTS ITSELF AND SAGS SOUTHWARD. DRIER AND COOLER AIR
WILL ARRIVE AND THE COASTAL CLOUDS WILL INCREASE. MON AND TUE THE
CLOUDS SHOULD EXTEND TO MOST AREAS WEST OF THE MTNS AND MAYBE A FEW
HIGH CLOUDS WILL DRIFT ACROSS THE SKY. THE TROUGH MOVES INTO THE
CENTRAL U.S. WED AS THE HIGH BUILDS FROM THE PACIFIC RATHER STRONGLY
WITH OFFSHORE SURFACE TRENDS. IT WILL STAY DRY WITH A DECENT WARMING
TREND WED AND THU.

SAN...FLASH FLOOD WATCH UNTIL 7 PM....SEE LAXFLSSGX.

MM
Hazardous weather outlook, Sep 4, 6:00 AM PDT, 7 hours 49 minutes before
CAZ042-043-048-050-055>058-060>062-051300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT THU SEP 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS FRIDAY AFTERNOON.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 12:40 PM PDTSevere Thunderstorm WarningSGXSan Diego50 min
Sep 4, 1:06 PM PDTFlash Flood WarningSGXSan Diego84 min
Sep 4, 1:17 PM PDTFlash Flood WarningSGXRiverside88 min
Sep 4, 2:07 PM PDTSevere Thunderstorm WarningSGXSan Bernardino53 min
Sep 4, 2:08 PM PDTTornado WarningSGXSan Bernardino37 min
Sep 4, 2:09 PM PDTFlash Flood WarningSGXSan Bernardino81 min
Sep 4, 2:24 PM PDTFlash Flood WarningSGXSan Diego96 min
Sep 4, 2:30 PM PDTFlash Flood WarningSGXRiverside90 min
Sep 4, 3:22 PM PDTSevere Thunderstorm WarningSGXSan Diego23 min
Sep 4, 3:46 PM PDTSevere Thunderstorm WarningSGXSan Diego29 min
Sep 4, 4:04 PM PDTFlash Flood WarningSGXSan Diego116 min
Sep 4, 4:15 PM PDTSevere Thunderstorm WarningSGXSan Diego45 min

Nearby

Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.